4 ms·
But if the treatment appears to cause severe mood swings in some cases, would that not suggest there's a good chance that it was a factor in the two suicide att
by Nexxxeh 10y ago
But if the treatment appears to cause severe mood swings in some cases, would that not suggest there's a good chance that it was a factor in the two suicide attempts (one successful)? Or is it counterintuitive?
- tom_mellior 10y agoThere is a good chance, yes. And it's probably a good reason to stop this trial if that was completely unexpected. But I don't think that that's the last we will hear of this treatment if there is a market for it, which there seems to be. For example, Isotretinoin https://en.wikipedia.org/wiki/Isotretinoin https://en.wikipedia.org/wiki/Isotretinoin (known as Accutane/Roaccutane and by other names) is also associated with depression and suicidal behavior. It's still a popular drug used to treat acne, even though that is not a particulary dangerous disease. I don't know anything about how the pharma industry works, but I'd guess they'll restart the trial, taking depression into account and watching for signs among the participants. And maybe with a lower dosage?
- xorxornop 10y agoYes, I strongly suspect that isotretinoin is responsible for my very soon after developing a chronic pain disorder and mood swings. After talking to others afflicted by chronic pain it turns out to be a rather common factor :( there's even a pretty plausible mechanism of action (to do with inflammation, which if you've ever been subject to the stuff, I suspect won't surprise you in the least...) Had I known about any of this (to be clear, I just mean the risk - not my actual outcomes. No predictions of the future necessary) prior to taking it, I'd never have considered it.
- gohrt 10y agoIt's too small to have statistical confidence, and we shy away from experimenting directly on the suicide rate.